Any Help or any Hope?

I have been on Accutane 3 times. Once when I was 17 and I had dry lips that was it. When I was 23 I got scalp acne EVERYWHERE and tried everything for it. It didn’t clear so I went on Accutane low dose that didn’t work so I went on a high dose. The reason I went on it was because I did when I was 17 and had little side effects and it worked for a number of years. Fast forward to 2018 the scalp acne came back after both courses when I was 23 and the side effects are still lasting. I am 26 now so maybe off it for a year and a half and I have zero not little zero libido, ED no connection with my penis and numb down there. I also have issues with how I think its hard to explain no emotion even and my sexual health is ruined. I do hope that it will come back that’s the only hope I have I’ve been with my GF for 9 years so I was able to talk to her about this and we are now both doing everything to get this fixed as she has seen the way it is effecting me. Does anyone have any stories or anything about it returning as a year and a half later I have zero and think this is it for the rest of my life. I am a shell of the person I was 3 years ago and would do anything to go back to my old self. To add to this three weeks ago everything went back to normal for a number of days and I was so happy but after it went back to not being there. I had just came of tablets for my skin and don’t know if maybe this done something to my body or maybe this is a sign of recovery. I don’t take drug smoke or drink so hopefully my body can heal itself but its not looking like its going to. Thanks

Hello Derm,

Welcome to the PH forum!

First of all, I’m sorry to hear you have gone through these awful experiences because of this drug.
You will find many other users here who have shared similar experiences due to accutane.
I personally suffer from very similar sexual side effects (genital numbness, feeling of lack of connection between brain and genitals) due to a different drug (finasteride).

I’m personally not particularly well-read specifically concerning accutane cases, but generally speaking, there are sporadic reports of recovery from PAS/PFS/PSSD etc. so there is reason to stay hopeful.

Unfortunately we do not have a first-line treatment to recommend. Essentially, we are currently still in the dark as to what the(se) condition(s) specifically entail(s), but serious research efforts are underway as we speak. So hopefully that will change the situation and lead toward genuine treatment suggestions.

It’s a good thing that you are living a healthy lifestyle, and we generally recommend that people try to exercise vigilantly if their condition allows it.

In the meantime, as a new user of this forum, we would like to ask you to follow our guidelines for new members, and create a Member Story thread in the Member Stories section. This will give you a structured template to report your experiences in and make it easier to collect accurate and structured anonymous data for scientists.

It is good to hear your girlfriend wants to help out with finding a solution. While the solution may not be around the corner right now… It may interest her to think about if she would like to participate in our Family Advocacy Program at some point in time.

I hope some other accutane victims will chime in and relay their experiences with you.

Even if there are no solutions right now, please remember that there are many more patients like you all over the world and that this problem is becoming better known and recognized internationally over time.

So welcome, take care and stay strong.

1 Like

Thanks yea its hard when everyday its the first thing you think about and the last before going to bed. I need to get over the fact I took it I keep saying to my self why why didn’t you stop I seen it during treatment and the doctor told me its not the drug and even if it was it will go away when you stop! I should have stopped it then this is the regret I live with each day. I had a cousin take the dug you took he said it got better over time 4-5 years so I guess there is still hope. Im having tests for everything done on the 7th I will post results when I get them back. My question is at which point do I say im not healing I need to try A, B , C my doc told me its not the drug two years ago. Then when I said to him after the course he said im sorry there is more and more cases now you where correct at that point I went so angry that I was correct all along. I think the reason its really effected me the last few months is because the longer it goes on the more im loosing hope… I hope one day there is something to fix this even if its one of us who try something and it works. Sorry for going on but I needed this, Its hard talking to my GF or family as they cant accutal feel what I feel they can only think how bad it must be.

2 Likes

Hey derm,

I also took Accutane when I was 17 and it affected me horribly. I also have the libido and numbness issues. What is affecting me most is my brain fog, I cannot express myself as pre Accutane. It’s on point how you said, it’s hard to describe. I’m happy for you that you got the support of your GF, I think it’s important to have a good social structure.

I’m currently looking for a cure of this. I want to try to determine my allopregnanolone level, that’s a Neurosteroid which might be low. The treatment option would depend for me on the level. I have written about it in my member story.
I recommend you check out two threads on this forum: ‘progesterone treatment’ and ‘mifepristone worked’.

Best regards

Do you also have ED? have you seen any improvements and how long have you been like this? Thanks

I can maintain an erection, but I’m not as vigorous as I was before.
I did see some improvement when I quit the drug, my anxiety levels dropped a bit, my joint pain got better and also a little less fatigue. I didn’t heal over the time though. I don’t know of anyone who healed naturally after isotretinoine, perhaps someone knows?
I have the syndrome since I’m 17 and am 26 now.

Its annoying over time I now have to stop and start while having sex the thing is it goes back to normal it only goes down for a min and then back again and it keeps doing that. I hope there is people who have recovered as I have no other option at this rate.

what do you mean everything went back to normal for a few days? like you felt 100%? i’m curious what we’re you taking that caused this to happen during withdrawal?

I have been on Dapsone an antibacterial medication and I came off it and I wouldn’t say everything went back to normal but brain fog and ED went away. Lets just say It was amazing for 2 days without issues. Im a 26 year old man and I cried when I was alone as I thought I was in recovery and maybe it was them the whole time doing this. Well 3 days later and everything went back to PAS again ED brain fog and so on so im not too sure what done it if im honest maybe that was my body trying to go back to normal.

On redit there seems to be people who have no on can say as no two people are the same. When you said maintain what do you mean I have an erection that I can have sex with its never full its almost like it a little more than semi full.

I’m sorry to be hammering on about this in this troubled time but could you please follow the instructions in the url I linked earlier in this thread and create a Member Story? It would be greatly appreciated and it helps structure patient experiences and reports.

Thanks

I’ve read that others who took antibiotics experienced that as well.
I can have a normal erection. Have you ever tried a medication against ED?

1 Like

Hi there,
My story is almost the same as yours. I had three courses of isotretinoin too, and during the first one I didn’t have any sides except dry skin etc. Now, a year and a half after the end of treatment, I’m still suffering from the adverse side effects, mostly sexual. I experienced several brief recoveries(not full but more-or-less normal state) for two and a half weeks maximum. The last one happened a month, I was taking an antibiotic and suddenly noticed significant improvement. Unfortunately, this effect also appeared to be not long-lasting, and I lost again my brain-genitals link.
I’m curious if you have noticed any penile tissue changes and how much sensitivity you lost.

Hi I just posted in the member story if you want to comment under that we can talk there. Thanks